Alert archive / North Dakota / Flash Flood Warnings in 2001

Flash Flood Warning 10, NWS Bismarck, ND

July 31, 2001McKenzie County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Jul 31, 2001, 5:27 AM CDT for McKenzie County, North Dakota. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 31, 2001, 5:27 AM CDT (10:27 UTC)
Expired
Jul 31, 2001, 7:30 AM CDT
In force
2 hr
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McKenzie County, ND

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2001-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2001-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2238 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 311030
FFWISN

NDC053-311230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILLISTON ND
ISSUED BY BISMARCK ND
427 AM MDT TUE JUL 31 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 630 AM MDT(730 AM CDT)

* AT 427 AM MDT(527 AM CDT)...WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT 3 TO 5 INCHES OF RAIN HAD FALLED OVER RURAL SOUTHERN MCKENZIE
  COUNTY...AND THAT ADDITIONAL THUNDERSTORM ACTIVITY MAY BRING ANOTHER
  HALF INCH OF RAIN BETWEEN NOW AND 730 AM CDT.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4783 10388 4739 10397 4737 10319 4783 10322

RSL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:00 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 31, 3:00 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT TUE JUL 31 2001

MODELS SHOW A VERY ACTIVE AND DYNAMIC PATTERN FOR THE SHORT TERM.
THIS MORNING A SHORT WAVE IN THE SOUTHWEST FLOW ALOFT IS PUSHING
SHOWERS AND THUNDERSTORMS NORTH ACROSS THE REGION. THE LEADING EDGE
IS ENCOUNTERING THE MOST UNSTABLE AIR...AND A LOW LEVEL JET
IS AIDING SEVERE THUNDERSTORM DEVELOPMENT ON THE EASTERN EDGE OF THE
FORECAST AREA. MEANWHILE THE MAIN SHORT WAVE WITH A CLOSED LOW IS
RACING EAST ACROSS THE NORTHERN ROCKIES. IT WILL GIVE VERY HIGH
POPS TO THE NORTHWEST THIS AFTERNOON AND TO THE NORTH CENTRAL
EARLY TONIGHT. THEN THE FLOW TRENDS ZONAL AS HUGE HIGH PRESSURE
OVER THE 7SOUTHERN STATES RIDGES NORTH INTO THE NORTHERN PLAINS.
THE PREVIOUS FORECAST OF A 3 DAY DRY PERIOD STILL LOOKS GOOD.

.BIS...NONE.
LM

In the hours before

Special weather statement, Jul 31, 2:16 AM CDT, 3 hours 11 minutes before
NDZ001-009-017-311015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
215 AM CDT SUN JUL 29 2001

AT 215 AM CDT LOCAL RADAR INDICATED A LINE OF DEVELOPING
THUNDERSTORMS ENTERING SOUTHERN MCKENZIE COUNTY MOVING NORTHEAST AT
30 MPH. THESE STORMS ARE EXPECTED TO PUSH THROUGH MCKENZIE COUNTY
INTO WILLIAMS AND DIVIDE COUNTIES LATER THIS MORNING. GUSTY WINDS TO
30 MPH AND LIGHT TO MODERATE PRECIPITATION CAN BE EXPECTED WITH
THESE STORMS.

ASSID
Local storm report, Jul 31, 3:00 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT TUE JUL 31 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 AM    LINTON                    ND   58 MPH TSTM GUST
07/31/01   EMMONS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1248 AM    STRASBURG                 ND   60 MPH TSTM GUST
07/31/01   EMMONS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL. 3
                                          TO 4 INCH TREE LIMBS
                                          DOWN.

0210 AM    MONTPELIER                ND   60 MPH TSTM GUST
07/31/01   STUTSMAN                       REPORTED BY COOPERATIVE
                                          OBSERVER.
TURNER
Special weather statement, Jul 31, 3:35 AM CDT, 1 hour 52 minutes before
NDZ023-025-034>037-045>048-050-051-310900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
335 AM CDT TUE JUL 31 2001

THE SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL NORTH DAKOTA7
HAS BEEN CANCELLED. THE STORMS HAVE WEAKENED AND MOVED OUT OF
THE AREA.

LM
Special weather statement, Jul 31, 3:45 AM CDT, 1 hour 42 minutes before
NDZ003>005-011>013-018>023-025-031>037-040>048-050-051-310900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
345 AM CDT TUE JUL 31 2001

THE FLASH FLOOD WATCH WHICH WAS IN EFFECT FOR SOUTHWEST AND CENTRAL
NORTH DAKOTA HAS EXPIRED. THE HEAVY RAIN PRODUCING STORMS HAVE
DIMINISHED AND ARE NO LONGER A THREAT.

LM
Special weather statement, Jul 31, 4:29 AM CDT, 58 minutes before
NDZ001-009-017-311229-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
429 AM CDT TUE JUL 31 2001

AT 429 AM CDT LOCAL RADAR INDICATED A LINE OF THUNDERSTORMS IN
MCKENZIE AND SOUTHERN WILLIAMS COUNTIES MOVING NORTHEAST AT 30 MPH.
THESE STORMS ARE EXPECTED TO PUSH THROUGH MCKENZIE AND WILLIAMS
COUNTIES INTO DIVIDE COUNTY LATER THIS MORNING. GUSTY WINDS TO 30
MPH...DANGEROUS LIGHTNING AND MODERATE TO HEAVY PRECIPITATION~ CAN BE
EXPECTED AT TIMES WITH THESE STORMS.

ASSID

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:17 AM CDTSevere Thunderstorm WarningBISEmmons, Sioux43 min
Jul 31, 12:35 AM CDTSevere Thunderstorm WarningBISLogan, McIntosh55 min
Jul 31, 1:54 AM CDTSevere Thunderstorm WarningBISStutsman51 min
Jul 31, 8:01 AM CDTSevere Thunderstorm WarningBISBottineau59 min

Nearby

Flash Flood Warnings in North Dakota, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.